Q:

6/24/2014
Can ARBs cause coughing spells?

A:

Thank you for your inquiry.

It is thought that the mechanism of production of cough due to angiotensin-converting enzyme inhibitors is related to the fact that these inhibitors also interfere with the destruction of protussive mediators such as kinins. The resultant elevation of these mediators is thought to cause the dry cough associated with treatment with angiotensin-converting enzyme inhibitors. On the other hand, angiotensin receptor blockers do not interfere with the destruction of kinins and therefore, theoretically, would not cause cough. This theory has been confirmed by studies of cough in patients taking angiotensin receptor blockers (see abstract copied below).

Thank you again for your inquiry and we hope this response is helpful to you.

Ann Pharmacother. 1998 Oct;32(10):1060-6.
ACE inhibitor- versus angiotensin II blocker-induced cough and angioedema.
Pylypchuk GB.
Abstract
Objective: To compare the tolerability of angiotensin-converting enzyme (ACE) inhibitors with that of angiotensin II (AII)-receptor blockers and the incidence of cough and angioedema associated with their use through review of published data.
Data Sources: References were identified through a MEDLINE search of articles published between January 1975 and April 1997. Bibliographies of pertinent references were also reviewed.
Results: Results of placebo-controlled and comparative trials of the AII blockers demonstrate that they are at least as effective as ACE inhibitors for hypertension, but exhibit an incidence of cough and absent or rare angioedema like that of placebo.
Conclusions: In the 10 comparative trials described, all reported a lower incidence of cough with AII blockers than with ACE inhibitors. Angioedema was not reported in the comparative trials described.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology